



Subregional Workshop on the Practical Application of Strategic Environmental Assessment and Transboundary Environmental Impact Assessment

DRAFT AGENDA

26-27 October 2020

Start: 10h CET End: 14h CET

Technical equipment: web-based video conferencing (Kudo) Language: English – Russian (simultaneous interpretation)

Logistical note: Due to COVID-19 related restrictions, this workshop will be delivered as a virtual event, using the *Kudo* platform. All registered participants will be given a unique link to access the platform's meeting room. To get familiar with the platform, a dry-run session will be conducted by UNECE prior to the workshop.











Subregional Workshop on the Practical Application of Strategic Environmental Assessment and Transboundary Environmental Impact Assessment

CET: 26-27 OCT 10:00 – 14:00

BAKU, TBILISI, YEREVAN: 26-27 OCT 14:00-18:00

CHISINAU, KYIV: 26-27 OCT 12:00-16:00

MINSK: 26-27 OCT 13:00 -17:00

Background

Within the framework of the EU-funded EU4Environment programme (2019 – 2022), UNECE is assisting Armenia, Azerbaijan, Belarus, Georgia, Republic of Moldova and Ukraine in comprehensive capacity-building and institution building on SEA and transboundary EIA and in finalizing legal reforms in this area.

Two subregional events with a focus on SEA and transboundary EIA are to be organized by UNECE under EU4Environment: a workshop in 2020 followed by a subregional event in 2022. The subregional workshop will be organized on 26-27 October 2020 as a virtual event. It will build on the results, progress and lessons learnt by the countries in the development of their SEA and EIA systems in line with the UNECE Protocol on Strategic Environmental Assessment, Convention on Environmental Impact Assessment in a Transboundary Context, the EU Directive on SEA and the EU Directive on EIA. Selected topics of interest/issues identified by the countries in a survey will be further addressed. The workshop will be facilitated by UNECE international consultants on SEA and EIA.

Meeting objectives, expected outputs and outcomes

The subregional workshop will:

- facilitate information exchange and experience sharing on SEA and transboundary EIA among the six beneficiary countries and with the EU/UNECE countries;
- address topical issues identified by the beneficiary countries for the workshop, along with examples of international good practices in SEA and transboundary EIA.

Participants

The workshop will gather representatives of government authorities and entities, and other relevant stakeholders from Armenia, Azerbaijan, Belarus, Georgia, Republic of Moldova and Ukraine.

Practical Information

The online workshop will run for two consecutive days with 4-hour sessions per day. Participants are invited to register online by **20 October 2020** through the following link: https://indico.un.org/event/34928.

Simultaneous interpretation in English and Russian will be provided.

Information on how to connect to the web-based video conferencing platform Kudo will be provided separately to the registered participants.

About EU4Environment

The "European Union for Environment" (EU4Environment) aims to help the six partner countries – Armenia, Azerbaijan, Belarus, Georgia, Republic of Moldova, and Ukraine – preserve their natural capital and increase people's environmental well-being, by supporting environment-related action, demonstrating and unlocking opportunities for greener growth, and setting mechanisms to better manage environmental risks and impacts.

The Action is funded by the European Union and implemented by five Partner organisations: OECD, UNECE, UN Environment, UNIDO and the World Bank based on a budget of some EUR 20 million. The Action implementation period is 2019-2022.

For further information contact: EU4Environment@oecd.org

For further information specifically on activities on SEA and transboundary EIA implemented by UNECE, please contact: Leonid.Kalashnyk@un.org

DRAFT AGENDA

DAY I: 26 OCTOBER 2020, Monday

Time (CET)	Item
10:00 - 10:10	Opening (10 min)
10.00 10.10	
	Representative of the EU (tbc)
	Leonid Kalashnyk, EU4Environment Project Manager at UNECE, UNECE secretariat to the
	Espoo Convention and its Protocol on SEA
10:10-10:40	Session 1: Brief introduction to SEA and EIA (30 min)
	Aims and benefits
	Main procedural steps
	Transboundary aspects and cases examples
	Presented by consultants to UNECE; introductory remarks by the UNECE secretariat
10:40-12:10	Session 2: Country presentations and discussion (90 min)
	15 min per country (10 min presentation + 5 min Q&A)
	Facilitated by consultants to UNECE
12:10-12:20	Break
12:20-13:50	Session 3: Topics of special interest in SEA and EIA identified by the countries (90 min)
	Presentation 1: Typical challenges in SEA/EIA practice and possible ways to address them,
	including examples - 15 min
	Presentation 2: Transboundary SEA and transboundary EIA, related challenges, and
	examples - 15 min Presentation 3: Sectoral SEA examples (transport, off-shore wind energy, energy strategy,
	development strategy) – 40 min
	Presentation 4: Databases for EIA and SEA – 20 min
	Fresentation 4. Databases for LIA and SEA – 20 milli
	Presented by consultants to UNECE
13:50-14:00	Introduction to home assignment (10 min)
	Option 1: Undertake a preliminary analysis of a proposed activity to determine if it is
	subject to a transboundary EIA procedure.
	Option 2. Develop a consultation plan for an SEA in a transboundary context.
	Option 3. Prepare a presentation explaining the benefits of SEA or EIA to your country's
	politicians. Use examples from your country or elsewhere to illustrate the benefits.
	Presented by consultants to UNECE
	Off-line work on home assignment (approx. 2 hours)

DAY II: 27 OCTOBER 2020, Tuesday

10:00-11:30	Session 4: Group presentations and discussion (90 min)
	Facilitated by consultants to UNECE
11:30-12:15	Session 5: Topics of special interest in SEA and EIA identified by the countries (cont'd) (45 min)
	Presentation 1: Determining a need for transboundary EIA – application of general criteria to assist in the determination of the environmental significance of activities not listed in Appendix I to the Espoo Convention - 15 min
	Presentation 2: Post-project analysis in transboundary EIA and monitoring in SEA: case examples - 15 min

	Presentation 3: Quality control system in EIA and SEA, including examples from EU countries – 15 min
	Presented by consultants to UNECE
12:15-12:50	Group exercise on quality control (35 min)
	Facilitated by consultants to UNECE
12:50-13:00	Break (10 min)
13:00-13:50	Session 6: Way forward for the countries to develop SEA and EIA systems further (50 min) Presentation 1: Capacity-building for SEA and transboundary EIA – 10 min Feedback from the countries on the implementation of their capacity-building strategies – 20 min (5 min per country x 4 countries with CB strategies¹) Discussion on the way forward – 20 min
	Facilitated by consultants to UNECE and the UNECE secretariat
13:50 - 14:00	Closing of the workshop and electronic evaluation questionnaire (10 min)
	Facilitated by the UNECE secretariat

_

 $^{^{1}}$ Capacity-building strategies were prepared within the EU-funded EaP Programme (2013-2018) in Armenia, Georgia, Republic of Moldova and Ukraine.